Arkansas, 2017

Hail and Damaging Winds in Arkansas, June 15 to 18, 2017

June 15 to 18, 2017 · NWS LZK · 9 events in 6 counties and zones

On the 18th, a cold front moved around the ridge and was accompanied by a large area of showers and thunderstorms. This precipitation arrived from Oklahoma in the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

On the 18th, a cold front moved around the ridge and was accompanied by a large area of showers and thunderstorms. This precipitation arrived from Oklahoma in the morning. A cluster of storms downed trees at Hon and Y City (both in Scott County), Mount Ida (Montgomery County), Hot Springs Village (Garland County), Haynes (Lee County), and Hughes (St. Francis County). At the latter location, a tree landed on a car. In Garland County (Lake Ouachita), a boat overturned and stranded four people (two adults and two children) on an island. They were eventually rescued. Several thousand customers were without power due to the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 15, 5:23 AM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 15, 5:23 AM CST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
623 AM CDT Thu Jun 15 2017

.AVIATION...
Showers and thunderstorms will drop down from Missouri this
morning and effect the northern terminals. Otherwise, look for
additional showers and thunderstorms to develop this afternoon and
continue into the early evening hours. There is a chance of
additional development across the north towards the end of the
period. Some MVFR conditions will be possible due to low clouds
and fog this morning with VFR conditions expected through the
remainder of the period. Light southerly winds will expected.

&&

.PREV DISCUSSION...(ISSUED 350 AM CDT Thu Jun 15 2017)

Short Term...Today through Friday night

Pattern this morning is dominated by a sprawling ridge of high
pressure over the desert southwest / northern Mexico and upper level
low pressure moving across central Manitoba. As a result, upper
pattern over the mid south is broadly northwest with southerly
surface flow keeping a very moist air mass in place. A boundary over
the nations mid section will move very little through the period.
Pattern will basically keep chances of convection in place through
the period.

Area radars show an expanding area of convection over east central
Missouri at this time. HRRR solution pretty consistent in moving
this area in northern Arkansas around daybreak while other models
are not nearly as aggressive. Air mass remains moderately unstable
and showers and thunderstorms will be possible just about any time
today, increasing somewhat during peak heating and aided by weak
impulses moving through the aforementioned upper flow.

Meanwhile, an outflow boundary from previous convection is expected
to drop into eastern Arkansas during the day and will be a focus for
stronger storms. SPC has placed parts of east Arkansas in a slight
risk of severe weather which seems justified based on the overall
environment.

This convection will likely dissipate after dark but models continue
to show another weak MCS developing late tonight and into early
Friday which may impact the west and northwest parts of the state.
This will be followed by another possibility of diurnally driven
convection Friday afternoon and evening.

With Little Rock and Hot Springs finally seeing the first 90 degree
reading of the season, temperatures will remain at or a little above
normal through the period with plenty of humidity as well. MAV/MEX
look good and are generally accepted.

Long Term...Saturday through Wednesday

Upper high pressure will be over the southwest U.S. to begin the
period with an upper trough over the southeast. An upper trough
moves into the Midwest on Sunday and head southward. This trough
will affect Arkansas late Sunday into Monday. Tuesday into
Wednesday, the southwestern high will spread eastward.

The set up on Saturday will have a cold front in the Plains headed
toward Arkansas. Expect shower and thunderstorm chances to increase
by late Saturday night and increase on Sunday. The front will enter
northwest Arkansas Sunday morning and exit the southeast Monday
morning. High pressure then builds over the area for Tuesday and
Wednesday...keeping the mid week dry. Temperatures will be right
around normal to a bit below normal through the period.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...56
Hazardous weather outlook, Jun 15, 4:00 AM CST, 5 hours 20 minutes before
Hazardous Weather Outlook.
National Weather Service Little Rock AR
500 AM CDT Thu Jun 15 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-161000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun-
Bradley-Drew-
500 AM CDT Thu Jun 15 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will be possible across the
north this morning and statewide during the afternoon through
evening hours. There will be additional chances of showers and
thunderstorms late tonight towards day break.

Some of the storms could be strong to possibly severe over parts of
the east this afternoon. The primary threats will be damaging winds
and large hail. If stronger thunderstorms do manage to get going,
they are expected to decrease in intensity after dark.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

On Friday and into the weekend, the overall threat for organized
hazardous weather is expected to remain low. However, chances for
isolated to scattered thunderstorms will be greatest Sunday and
Monday, and mainly in the afternoon to evening. An isolated strong
to severe storm may be possible, but again the threat for seeing
organized and widespread severe weather will remain low.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

56/51

In the hours before

Special weather statement, Jun 15, 6:00 AM CST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Little Rock AR
700 AM CDT THU JUN 15 2017

ARZ003-151245-
Boone AR-
700 AM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEWTON AND BOONE
COUNTIES UNTIL 745 AM CDT...

At 700 AM CDT, Doppler radar was tracking a strong thunderstorm over
Harrison, moving south at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Harrison...                       Diamond City...
Bergman...                        Lead Hill...
Valley Springs...                 Omaha...
Dugger...                         Olvey...
Myrtle...                         Capps...
Self...                           Willis...
Crawford...                       Winington...
Bellefonte...                     Everton...
Zinc...                           South Lead Hill...
Batavia...                        Bear Creek Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3646 9320 3647 9290 3612 9290 3612 9328
TIME...MOT...LOC 1200Z 012DEG 24KT 3626 9312

65
Special weather statement, Jun 15, 7:42 AM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Little Rock AR
842 AM CDT THU JUN 15 2017

ARZ033-034-046-151445-
White AR-Prairie AR-Woodruff AR-
842 AM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WOODRUFF...NORTHERN
PRAIRIE AND SOUTHEASTERN WHITE COUNTIES UNTIL 945 AM CDT...

At 842 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hurricane Lake WMA to McRae. Movement was
southeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Des Arc...                        Hunter...
Pryor...                          McRae...
Cotton Plant...                   Griffithville...
Becton...                         Dixie...
Vinity Corner...                  Sand Hill...
Howell...                         Walker...
McClelland...                     Gregory...
Hayley...                         Hickory Plains...
Jasmine...                        Little Dixie...
Georgetown...

LAT...LON 3504 9111 3490 9167 3511 9188 3523 9137
TIME...MOT...LOC 1342Z 302DEG 14KT 3519 9141 3510 9182

46

The radar

The Springfield radar (KSGF), 96 km away, was scanning. The volume nearest the first event began at 15:18 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Boone

When
June 15, 9:20 AM CST
Where
Boone County, 2.33 mi ENE of Burlington
Measured
1 in hail
Reported by
Public
Coordinates
36.390, -93.190

Thunderstorm Wind, Drew

When
June 15, 7:30 PM CST
Where
Drew County, 1.8 mi SW of Monticello Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.610, -91.770

A large tree was blown down on Old Dermott Rd. near Cherry St. Power lines were also blown down.

Hail, Desha

When
June 16, 5:54 PM CST
Where
Desha County, 0.9 mi SW of Arkansas City
Measured
0.75 in hail
Reported by
Social Media
Coordinates
33.610, -91.210

Thunderstorm Wind, Scott

When
June 18, 8:50 AM CST
Where
Scott County, 1.33 mi ENE of Bryan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.940, -94.200

A large tree was blown down over Highway 28 just west of Hon, AR.

Thunderstorm Wind, Scott

When
June 18, 8:55 AM CST
Where
Scott County, 2.92 mi WSW of Y City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.720, -94.130

Multiple trees were blown down as big as 12 inches in diameter.

Thunderstorm Wind, Montgomery

When
June 18, 9:35 AM CST
Where
Montgomery County, Mt Ida
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.550, -93.630

A storm spotter reported that trees have been snapped and uprooted in Mt. Ida.

Thunderstorm Wind, Montgomery

When
June 18, 9:35 AM CST
Where
Montgomery County, Mt Ida
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.550, -93.630

Montgomery County Sheriff's office reported several trees and a few power lines were down throughout the county. Over 4000 homes were without power.

Thunderstorm Wind, Garland

When
June 18, 9:45 AM CST
Where
Garland County, 0.57 mi W of Crystal Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.520, -93.340

A large tree was down across the road near Crystal Springs.

Thunderstorm Wind, Garland

When
June 18, 10:30 AM CST
Where
Garland County, Hot Springs Village
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.670, -93.000

There was a report on social media of trees blown down on the Desoto golf course in Hot Springs Village.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706467, 706468, 706469, 706470, 706471, 706472, 706473, 706474, 706475.